Thunderstorm Wind, Benton
- When
- April 24, 7:02 PM CST
- Where
- Benton County, Pea Ridge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.450, -94.120
Strong thunderstorm wind blew down a tree onto Highway 94.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The thunderstorms evolved into a line as they moved into northwestern Arkansas during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The thunderstorms evolved into a line as they moved into northwestern Arkansas during the evening. The strongest storms produced damaging wind and a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 5:30 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 630 PM CDT Fri Apr 24 2020 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Strong to severe thunderstorms have developed over eastern OK and will continue to move east. Threat has passed KTUL/KRVS/KBVO and will shift into NW AR/SE OK sites between 00-03z. Rapid deterioration in flight conditions will accompany storms with some potential for sfc wind gusts aoa 40knots. Gusty w-nw winds will occur behind cold front tonight with MVFR ceilings spreading over much of the area. Conditions should improve across eastern OK by 12z Saturday, with low ceilings persisting across NW AR into Saturday afternoon. && .PREV DISCUSSION... /Issued 353 PM CDT Fri Apr 24 2020/ DISCUSSION... Strong to severe thunderstorms are expected to develop soon across northeast Oklahoma just ahead of a cold front, with the activity building south into southeast Oklahoma over the next 2-3 hours. Large hail and damaging winds will be main severe weather threats, with an isolated tornado threat across mainly far southeast Oklahoma. The biggest limiting factor for tornadoes is the lack of deep low level moisture, although surface dewpoints may reach the lower 60s near the Red River just ahead of the storms. Storms will move east of the area by late evening, but a few showers will remain possible overnight mainly across northwest Arkansas and far northeast Oklahoma. After a dry and mild weekend, shower and thunderstorm chances will return late Sunday night and Monday as an upper level disturbance moves across the area. A cold front will move across the area late Tuesday and Tuesday evening bringing another round of showers and storms, along with the potential for severe weather. Dry and mild weather will return for the latter half of next week. The GFS is more aggressive than the ECMWF with another system at the tail end of the forecast period, and will side with the ECMWF for now keeping next Friday dry. Raised pops from the National Blend of Models forecast for late Sunday night and Monday. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....14
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Fri Apr 24 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Fri Apr 24 2020
...SEVERE WEATHER EXPECTED THIS EVENING...
This Outlook is for Northwest and West Central Arkansas as well
as much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Far Southeast Oklahoma.
ONSET...After 6 pm.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing in eastern Oklahoma...after 7 pm in Arkansas.
AREA AT GREATEST RISK...Along and South of Interstate 40.
FLASH FLOOD and HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Mid Evening.
DISCUSSION...
Strong to severe thunderstorms have developed over northeast
Oklahoma and will continue to build south early this evening, with
storms moving into western Arkansas after about 7 pm. Instability
and wind shear both are greater farther to the south, making the
threat of significant severe weather greater along and south of
I-40. Conditions do appear favorable for both large hail and
locally damaging wind gust potential. Hail to golfball, and
possibly tennis ball, size is possible with the most intense
storms. Additionally, some storms across far southeast Oklahoma will
have a limited tornadic potential, especially near the Red River
valley. Storms will move further east by late evening with the
severe weather risk ending by midnight. Locally heavy rainfall is
possible across eastern Oklahoma and western Arkansas. Given the
recent rainfall, any heavier amounts could quickly increase flash
flooding concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty northerly winds which develop Friday evening will
persist into the day Saturday. Dry and mild conditions are
expected through the weekend, with thunderstorm chances returning
Monday into Tuesday.
weather.gov/tulsa contains additional information.Special Weather Statement National Weather Service Tulsa OK 700 PM CDT Fri Apr 24 2020 OKZ073-075-250030- Pittsburg OK-Latimer OK- 700 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATIMER AND CENTRAL PITTSBURG COUNTIES UNTIL 730 PM CDT... At 700 PM CDT, a strong thunderstorm was located 5 miles north of Mcalester, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Mcalester... Krebs... Alderson... Blocker... Featherston... Bache... A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southeastern Oklahoma. LAT...LON 3490 9589 3509 9582 3512 9538 3489 9539 TIME...MOT...LOC 0000Z 270DEG 32KT 3500 9574
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 6 NW MCALESTER 34.99N 95.84W
04/24/2020 E1.00 INCH PITTSBURG OK EMERGENCY MNGR
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL CROWDER 35.12N 95.67W
04/24/2020 E0.75 INCH PITTSBURG OK PUBLIC
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 NE MCALESTER 34.98N 95.71W
04/24/2020 E0.88 INCH PITTSBURG OK EMERGENCY MNGR
HIGHWAY 69 AND SH 113
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
725 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL GORE 35.53N 95.12W
04/24/2020 E0.75 INCH SEQUOYAH OK EMERGENCY MNGR
GORE PD REPORTED DIME HAIL, HEAVY RAIN, AND 35 TO 40 MPH
WINDS.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL WILBURTON 34.92N 95.31W
04/24/2020 E0.88 INCH LATIMER OK EMERGENCY MNGR
&&
JDSThe Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Strong thunderstorm wind blew down a tree onto Highway 94.
Strong thunderstorm wind blew down several trees north of Mountainburg.
Strong thunderstorm wind blew down a tree onto a house.
Strong thunderstorm wind blew down a tree near the intersection of Highway 41S and Highway 96.
This tornado uprooted trees and snapped large tree limbs. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888462, 888463, 888464, 888465, 888029.